Alert archive / California / Flash Flood Warnings in 2011

Flash Flood Warning 26, NWS San Diego, CA

September 10, 2011San Bernardino County, California

NWS San Diego, CA issued this flash flood warning at Sep 10, 2011, 4:34 PM PDT for San Bernardino County, California. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 10, 2011, 4:34 PM PDT (23:34 UTC)
Expired
Sep 10, 2011, 7:30 PM PDT
In force
3 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

What was reported inside it

TimeReportWhereRemark
Sep 10, 7:12 PM PDTFLASH FLOODLucerne Valley, CA4 TO 5 INCHES OF STANDING WATER ON HIGHWAY 18 BETWEEN DEAD MANS POINT AND HIGHWAY 247. MULTIPLE VEHICLES STALLED DUE TO WATER INTAKE.
Sep 10, 7:20 PM PDTFLASH FLOOD2 E Apple Valley, CAHIGHWAY 18 CLOSED AT BEAR VALLEY ROAD JUST EAST OF APPLE VALLEY DUE TO 1-2 FEET OF WATER ON THE ROADWAY BETWEEN HIGH ROAD AND MILE MARKER 80. NUMEROUS VEHICLES STALLED DUE TO WATER INTAKE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 158 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 11.6 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2011-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2011-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1039 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

905 
WGUS56 KSGX 102334
FFWSGX
CAC071-110230-
/O.NEW.KSGX.FF.W.0026.110910T2334Z-110911T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
434 PM PDT SAT SEP 10 2011

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...
  THIS INCLUDES THE CITY OF APPLE VALLEY...

* UNTIL 730 PM PDT

* AT 430 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM A NEARLY STATIONARY STORM NEAR LUCERNE VALLEY.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3450 11725 3468 11717 3468 11683 3435 11685
      3433 11707

$$

SS
2 follow-up statements
918 
WGUS76 KSGX 110019
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
519 PM PDT SAT SEP 10 2011

CAC071-110230-
/O.CON.KSGX.FF.W.0026.000000T0000Z-110911T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
519 PM PDT SAT SEP 10 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM PDT FOR WEST
CENTRAL SAN BERNARDINO COUNTY...

AT 506 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LINE OF NEARLY STATIONARY STORMS PRODUCING HEAVY RAIN 
NEAR LUCERNE VALLEY. THESE STORMS ARE CAPABLE OF PRODUCING FLASH 
FLOODING OVER AND NEAR LUCERNE VALLEY...WITH RUNOFF FROM THESE 
STORMS FLOWING WEST TOWARDS APPLE VALLEY.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LUCERNE 
VALLEY AND APPLE VALLEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY 
AUTOMOBILE.

&&

LAT...LON 3450 11725 3468 11717 3468 11683 3435 11685
      3433 11707

$$

SS
724 
WGUS76 KSGX 110225
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
725 PM PDT SAT SEP 10 2011

CAC071-110232-
/O.EXP.KSGX.FF.W.0026.000000T0000Z-110911T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
725 PM PDT SAT SEP 10 2011

...THE FLASH FLOOD WARNING WILL EXPIRE AT 730 PM PDT FOR WEST CENTRAL
SAN BERNARDINO COUNTY...

THE FLASH FLOOD WARNING WILL EXPIRE AT 730 PM. HOWEVER...A NEW FLASH 
FLOOD WARNING IS IN EFFECT FOR THIS AREA UNTIL 845 PM. THE THREAT OF 
FLASH FLOODING HAS NOT ENDED FOR THE LUCERNE VALLEY AREA.

LAT...LON 3450 11725 3468 11717 3468 11683 3435 11685
      3433 11707

$$

SS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Sep 10, 1:15 PM PDT, 3 hours 19 minutes earlier.

Area forecast discussion, Sep 10, 1:15 PM PDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
115 PM PDT SAT SEP 10 2011

.SYNOPSIS...
UPPER LEVEL LOW WILL REMAIN OVER SOUTHERN CALIFORNIA THROUGH MUCH OF
THIS COMING WEEK...KEEPING TEMPERATURES BELOW NORMAL AND BRINGING
PERIODS OF UNSETTLED WEATHER TO THE REGION THROUGH AT LEAST
THURSDAY.  SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
THROUGH SUNDAY...WITH STRONG GUSTY WINDS...HAIL...FREQUENT
LIGHTNING...AND BRIEF HEAVY RAIN POSSIBLE.  OTHERWISE...EXPECT A
SLIGHT CHANCE FOR MAINLY AFTERNOON AND EVENING THUNDERSTORMS THROUGH
THURSDAY.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

WATER VAPOR IMAGERY CONTINUES TO SHOW AN UPPER LEVEL LOW POISED OFF
THE SOUTHERN CALIFORNIA COAST THIS AFTERNOON...WITH MULTIPLE VORTS
MOVING AROUND THE LOW.  RADAR IMAGERY STILL SHOWS TWO LINES OF
CONVECTION WRAPPING BACK INTO THE CENTER OF THE LOW...WITH THE
SOUTHERN MOST LINE DRAPED ACROSS OUR NORTHERN MOUNTAINS AND
DESERTS.  ELSEWHERE...SKIES ARE PREDOMINATELY CLEAR WITH JUST SOME
LINGERING LOW CLOUDS OVER ORANGE COUNTY AND A FEW CUMULUS BUILD UPS
OVER THE OTHER MOUNTAINS.  TEMPERATURES ARE ALSO TAKING A
SUBSTANTIAL HIT TODAY...FALLING UP TO 20 DEGREES ACROSS THE REGION.
NEEDLESS TO SAY...THIS LOW IS CREATING AN INTERESTING WEATHER
PATTERN THIS AFTERNOON...AS ONSHORE GRADIENTS ARE QUITE STRONG. IN
FACT...THE SAN DIEGO TO CAMPO GRADIENT IS RUNNING AROUND 5 MBS.
HOWEVER...THE WINDS AT CAMPO ARE EASTERLY 17 MPH...GUSTING TO 27
MPH...WHICH IS A RESULT OF THE STRONG AND EASTERLY WINDS AT 850 MBS
AND 700 MBS.  THIS WILL POTENTIALLY MAKE FOR AN INTERESTING
AFTERNOON...AS THE SEA BREEZE CLASHES WILL THE EASTERLY FLOW.
BELIEVE THAT SCATTERED SHOWERS AND THUNDERSTORMS WILL DEFINITELY
REDEVELOP IN THESE AREAS.  IT LOOKS AS THOUGH THE THREAT OF SHOWERS
AND THUNDERSTORMS WILL CONTINUE INTO THE OVERNIGHT HOURS AND
SUNDAY...AS ANOTHER VORT MAX MOVES ACROSS THE REGION.
THEREFORE...THE THREAT OF THUNDERSTORMS WILL EVEN LINGER OVER THE
COASTAL AREAS ONCE AGAIN.

OTHERWISE...NOT EXPECTING THAT MUCH CHANGE OVER THE NEXT FEW
DAYS...AS THIS LOW REMAINS CUTOFF FROM THE FLOW.  MODELS ARE NOT
QUITE HANDLING THE PLACEMENT OF THE CUTOFF REAL WELL...WHICH LEADS
TO SOME UNCERTAINITY IN THE FORECAST.  HOWEVER...IT LOOKS AS THOUGH
THE DRY SLOT MAY MOVE OVER AT LEAST A PORTION OF THE REGION LATE
SUNDAY INTO MONDAY.  THEREFORE...HAVE LIMITED ANY THUNDERSTORM
POTENTIAL TO NORTHERN AREAS.  IT ALSO LOOKS AS THOUGH SOME
SUBTROPICAL MOISTURE MAY LIFT NORTHWARD INTO THE REGION FOR TUESDAY
AND WEDNESDAY...SO EXPECT THE CHANCE OF AFTERNOON SHOWERS AND
THUNDERSTORMS TO CONTINUE...ESPECIALLY OVER THE MOUNTAINS AND
DESERTS.  LATE IN THE WEEK...MODELS ARE HINTING THAT THIS LOW WILL
MOVE INLAND...AND LINGER OVER SOUTHERN CALIFORNIA INTO NEXT
WEEKEND.  THEREFORE...TEMPERATURES WILL REMAIN NEAR OR BELOW NORMAL
THROUGH THE WEEK...WITH DRIER CONDITIONS DEVELOPING BY NEXT WEEKEND.

&&

.AVIATION...
102030Z...SCATTERED THUNDERSTORMS WILL CONTINUE IN SAN BERNARDINO
COUNTY MOUNTAINS AND DESERTS THROUGH THE AFTERNOON...AND THERE IS A
SMALL CHANCE IN ALL AREAS THROUGH SUNDAY. BASES WILL BE AROUND 9000
FEET WITH TOPS TO 35000 FEET. MEANWHILE LOW CLOUDS ARE VERY STUBBORN
TO CLEAR FROM ORANGE COUNTY...BUT WILL EVENTUALLY AROUND 21-22Z. THE
MARINE LAYER WILL REDEVELOP AND MOVE ASHORE INTO COASTAL AIRPORTS
DURING THE EARLY EVENING BETWEEN 01-05Z WITH BASES AROUND 2000 FEET
ASL...AND INTO PARTS OF THE INLAND VALLEYS AROUND KONT AROUND
10-11Z. SCATTER OUT SUNDAY AT COASTAL AIRPORTS IS EXPECTED AROUND
19-20Z.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...PALMER
AVIATION/MARINE...MM

NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Sep 10, 4:00 PM PDT, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 PM PDT SAT SEP 10 2011

CAZ042-043-048-050-055>058-060>062-111300-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
400 PM PDT SAT SEP 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...REST OF TODAY AND TONIGHT

UPPER LEVEL LOW OVER THE REGION WILL BRING SCATTERED SHOWERS AND
THUNDERSTORMS TO SAN BERNARDINO COUNTY THROUGH THIS EVENING. SOME
MAY HAVE STRONG GUSTY WINDS...HAIL...AND VERY HEAVY RAIN WITH LOCAL
FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

FOR SUNDAY...THERE IS A SLIGHT CHANCE OF MAINLY AFTERNOON AND EARLY
EVENING THUNDERSTORMS IN MOSTLY THE NORTHERN MOUNTAINS AND DESERTS.
THE FLASH FLOOD POTENTIAL INDEX IS LOW...THE RISK OF FLASH FLOODING
IS MINIMAL.

ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS WILL OCCUR TUESDAY AS
MOISTURE RETURNS FROM THE SOUTH AND THE UPPER-LEVEL LOW ROTATES
INLAND OVER SAN DIEGO COUNTY.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

JAD

In the hours before

Local storm report, Sep 10, 1:59 PM PDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
159 PM PDT SAT SEP 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 AM     HAIL             E COSTA MESA            33.67N 117.91W
09/10/2011  E1.00 INCH       ORANGE             CA   PUBLIC

            HAIL ONE INCH IN DIAMETER, OR THE SIZE OF A QUARTER IN
            EAST COSTA MESA.

&&

MMILLER
Local storm report, Sep 10, 2:03 PM PDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
203 PM PDT SAT SEP 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HAIL             DANA POINT              33.46N 117.70W
09/10/2011  E1.00 INCH       ORANGE             CA   PUBLIC

            TWO REPORTS FROM THE PUBLIC OF QUARTER-SIZED HAIL IN DANA
            POINT AROUND 700 AM.

1000 AM     HAIL             ANAHEIM                 33.84N 117.87W
09/10/2011  E1.00 INCH       ORANGE             CA   PUBLIC

            TWO REPORTS FROM THE PUBLIC OF QUARTER-SIZED HAIL IN
            ANAHEIM BETWEEN ABOUT 1000 AND 1030 AM.

&&

SS

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 3:40 AM PDTSpecial Weather StatementSGX50 min
Sep 10, 7:07 AM PDTSpecial Weather StatementSGXOrange53 min
Sep 10, 7:37 AM PDTSevere Thunderstorm WarningSGXOrange23 min
Sep 10, 9:30 AM PDTSpecial Weather StatementSGXOrange45 min
Sep 10, 1:31 PM PDTAreal Flood AdvisorySGXSan Bernardino59 min
Sep 10, 2:48 PM PDTAreal Flood AdvisorySGXSan Bernardino2 hr
Sep 10, 4:51 PM PDTSpecial Weather StatementSGX54 min

Nearby

Flash Flood Warnings in California, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.